Alert archive / North Carolina / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Apr 22, 2009, 10:01 AM EDT for 31 counties in North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2009, 10:01 AM EDT (14:01 UTC)
- Expired
- Apr 22, 2009, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KRAH 221401 RFWRAH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 1001 AM EDT WED APR 22 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM... NCZ007>011-021>028-038>043-073>078-083>086-088-089-222200- /O.NEW.KRAH.FW.W.0002.090422T1401Z-090422T2200Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1001 AM EDT WED APR 22 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. BLUSTERY WEST WINDS... SUSTAINED AT SPEEDS NEAR 20 MPH... WILL GUST AS HIGH AS 35 MPH TODAY. IN ADDITION... RELATIVE HUMIDITIES WILL PLUMMET TO BETWEEN 20 AND 30 PERCENT. WITH THESE DRY AND BREEZY CONDITIONS... FINE FUELS SUCH AS GRASSES... PINE NEEDLES... AND TWIGS WILL QUICKLY DRY OUT... PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RESIDENTS OF CENTRAL NORTH CAROLINA ARE URGED TO USE EXTRA CAUTION WHEN HANDLING ANY POTENTIAL IGNITION SOURCE... INCLUDING MATCHES AND CIGARETTES. IMPROPERLY DISCARDED SMOKING MATERIALS ARE A MAJOR CAUSE OF WILDFIRES. ANY DRY GRASSES AND TREE LITTER THAT IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD. && $$ GIH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 22, 7:20 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 22, 7:20 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 720 AM EDT WED APR 22 2009 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH WILL CROSS THE REGION TODAY RESULTING IN PERIODS OF CLOUDINESS AND POSSIBLY A BRIEF SHOWER OR TWO. HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY THROUGH FRIDAY...COMMENCING A SIGNIFICANT WARMING TREND THAT WILL LAST THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TODAY/... AS OF 315 AM WEDNESDAY... VORT MAX MOVING NE AHEAD OF MID LEVEL TROUGH ALONG WITH ADEQUATE MOISTURE BETWEEN 850-700MB RESPONSIBLE FOR POCKETS OF LIGHT RAIN OVER THE EASTERN PIEDMONT AND COASTAL PLAIN AT 07Z. RADAR PAINTS A WORST CASE SCENARIO AS SUB CLOUD LAYER DRY WITH SURFACE DEWPOINT SPREADS 6-10 DEGREES IN THE EAST...AND NEARLY 20 DEGREES IN THE WEST. THUS...MOST RAIN DEPICTED ON RADAR NOT REACHING THE GROUND DUE TO EVAPORATION. VORT MAX SHOULD CONTINUE TO ZIP TO THE NE. HOWEVER NEXT VORT MAX IN THE FLOW ALOFT PROGGED TO ROUND BASE OF MID/UPPER LEVEL TROUGH BETWEEN 12Z-20Z WED ACROSS OUR AREA. MOISTURE REMAINS CONFINED IN THE LAYER BETWEEN 5000-10000FT BUT SUFFICIENT LIFT SUPPLIED BY PASSAGE OF MID LEVEL TROUGH AND ATTENDANT COOL POOL ALOFT (WITH 850-500MB LAPSE RATES 7-7.75DEG C/KM) STILL WARRANTS AT LEAST A SLIGHT CHANCE OF SHOWERS THROUGH LATE AFTERNOON ACROSS MOST OF CENTRAL NC. BEST LIFT/MOISTURE OVER THE NORTH COMPARED TO THE SOUTH SO HAVE OMITTED MENTION OF ISOLATED SHOWERS SOUTH OF A GOLDSBORO-SOUTHERN PINES TO ALBEMARLE LINE. THE MAIN WEATHER STORY TODAY WILL BE THE WIND. HEATING OF AIR MASS WILL ALLOW FOR STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE LATER THIS MORNING THROUGH THIS AFTERNOON. BOUNDARY LAYER WINDS AVERAGE 35-40KTS THROUGH THE COLUMN. ALLOWING SOME REDUCTION DUE TO FRICTION SUGGEST WIND GUSTS IN THE 28-33KTS RANGE. THESE WINDS JUST BELOW WIND ADVISORY CRITERIA. WILL HOLD OFF ON ISSUANCE FOR NOW. DAY CREW WILL NEED TO ASSESS THE SITUATION VIA AREA 12Z SOUNDINGS. LEANED MAX TEMPS TODAY TOWARD THE WARM SIDE OF GUIDANCE AS CONDITIONS TODAY APPEAR CONDUCIVE FOR DIABATIC WARMING IN WESTERLY FLOW. MODEL THICKNESSES WITH DIABATIC ADJUSTMENT SUPPORT MAX TEMPS IN THE MID 60S NORTH TO NEAR 70 SOUTH. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... AS OF 330 AM WEDNESDAY... TONIGHT AND THURSDAY...HIGH PRESSURE ALOFT AND NEAR SURFACE WILL BUILD INTO THE REGION FROM SW. THIS WILL INITIATE A WARMING TREND THAT WILL SHIFT INTO OVERDRIVE FRIDAY THROUGH THE WEEKEND. APPEARS TO BE SOME CONTRIBUTION FROM DIABATIC WARMING ON THU. SO AGAIN LEANED TOWARD THE WARM SIDE OF GUIDANCE (LOWER 70S FAR NORTH TO THE MID 70S ELSEWHERE). WINDS WILL SUBSIDE BEFORE SUNSET BUT REMAIN 3-7KTS OVERNIGHT. MODELS HAVE A TENDENCY TO KEEP WINDS UP TOO LONG WHEN HIGH PRESSURE BUILDING INTO THE REGION FROM THE SW (VERSUS NW). THUS WENT WITH MINS TONIGHT NEAR OR A SHADE BELOW MOS GUIDANCE. IF WINDS REMAIN 3-6KTS...MIN TEMPS MAY END UP BEING 3 DEGREES WARMER. -WSS SURFACE HIGH PRESSURE WILL BEGIN TO MOVE OFFSHORE ON THURSDAY NIGHT INTO FRIDAY.... WHILE A STRONG UPPER LEVEL RIDGE AXIS CONTINUES TO BUILD ACROSS THE SOUTHEASTERN U.S. AS THE SURFACE HIGH BEGINS TO SHIFT OFFSHORE LOW LEVEL MOISTURE WILL BEGIN TO TRANSPORT INTO THE REGION. THE GFS IS A BIT MORE ROBUST WITH THE RESPECT TO DEWPOINTS INCREASING ON FRIDAY AFTERNOON THAN THE NAM ACROSS WESTERN PORTIONS OF THE AREA... AND THUS...SUBSEQUENTLY THE GFS IS A BIT MORE AGGRESSIVE WITH THE INSTABILITY (1500 J/KG JUST TO THE WEST OF THE CWA) ACROSS THE FOOTHILLS AND INTO THE MOUNTAINS. WITH WEAK STEERING FLOW... THANKS TO THE BUILDING RIDGE... EXPECT ANY CONVECTION THAT DEVELOPS ACROSS THE NC MOUNTAINS TO REMAIN OVER THE FOOTHILLS AND MOUNTAINS... POSSIBLY MAKING IT INTO THE EXTREME WESTERN PIEDMONT LATE IN THE DAY. HOWEVER... CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO INCLUDE MENTION OF A SLIGHT CHANCE POP IN THE NW PIEDMONT. EXPECT ANY TERRAIN-INITIATED CONVECTION THAT DEVELOPS WILL QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING. LOW TEMPS ON FRIDAY LOOK TO RANGE FROM THE UPPER 40S TO NEAR 50 IN THE SOUTH AND WEST TO THE MID 40S ACROSS THE NORTHEAST. WITH LOW LEVEL THICKNESS VALUES APPROACHING 1400 METERS AND THE H7 ANTICYCLONE CENTERED JUST TO OUR SOUTH... EXPECT TEMPS TO SOAR INTO THE LOWER TO MID 80S ACROSS THE AREA. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 230 AM WEDNESDAY... ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGHOUT THE EXTENDED PORTION OF THE FORECAST... AS A STRONG MID/UPPER LEVEL RIDGE REMAINS PARKED ACROSS THE AREA. THIS WILL KEEP THE FA DRY... AS MID LEVEL TEMP WARM (REDUCING ANY INSTABILITY)... AND RELATIVELY HOT FOR THIS TIME OF YEAR. SATURDAY AND SUNDAY LOOK TO BE THE WARMEST DAYS... AS THE H7 ANTICYCLONE IS CENTERED OVERHEAD. LOW LEVEL THICKNESS VALUES ARE EXPECTED TO BE IN THE VICINITY OF 1400 METERS THROUGH AT LEAST TUESDAY. THUS... WILL CONTINUE TO ADVERTISE HIGH ABOVE GUIDANCE. MID TO UPPER 80S ON SATURDAY AND SUNDAY... WITH LOWER TO MID 80S EXPECTED ON MONDAY AND TUESDAY. LOWS ARE ALSO EXPECTED TO BE QUITE MILD FOR THIS TIME OF YEAR AS WELL. EXPECT LOWS TO GENERALLY BE IN THE MID TO UPPER 50S ACROSS THE AREA. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 720 AM WEDNESDAY... MAIN AVIATION CONCERN TODAY WILL BE THE WIND. WESTERLY SURFACE WINDS EXPECTED TO INCREASE BETWEEN 14Z-16Z IN RESPONSE TO HEATING OF THE AIRMASS WHICH WILL MIX STRONGER WINDS ALOFT TO THE SURFACE. SUSTAINED WINDS 20-25 MPH WILL BE COMMON WITH GUSTS BETWEEN 30-35 MPH PROBABLE BETWEEN 15Z-21Z. AS ELUDED TO IN PREVIOUS DISCUSSION... WIND DIRECTION WILL MAINLY BE 270-290 DEGREES WHICH MAY CAUSE SOME CROSSWIND ISSUES AT NE-SW ORIENTATED RUNWAYS. AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE AREA TODAY... PROVIDING NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA WITH A SLIGHT CHANCE FOR SHOWERS. HOWEVER... THANKS TO THE DEEP DRY SUB CLOUD LAYER... DO NOT EXPECT ANY CIG OR VISBY RESTRICTIONS. CIGS SHOULD BE VFR TODAY... GENERALLY BETWEEN 6 TO 9 KFT. TONIGHT...SKIES WILL GRADUALLY CLEAR AS MID/UPPER LEVEL DISTURBANCE EXITS THE REGION. SURFACE WINDS WILL ALSO SUBSIDE BY SUNSET AS AIR MASS STABILIZES. VFR CONDITIONS GENERALLY EXPECTED THURSDAY INTO SUNDAY AS HIGH PRESSURE ALOFT RESIDES OVER THE REGION. MAY SEE A BRIEF INSTANCE OF MVFR FOG EARLY SUNDAY MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS/BSD LONG TERM...BSD AVIATION...WSS/BSD
Hazardous weather outlook, Apr 22, 4:18 AM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 418 AM EDT WED APR 22 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 418 AM EDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. WESTERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH LATER THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. WIND GUSTS UP TO 35 MPH ARE LIKELY. THIS TYPE OF WIND WILL BE CAPABLE OF DOWNING A FEW LARGE TREE BRANCHES AND TOSS AROUND UNSECURED OUTDOOR ITEMS SUCH AS TRASH CANS. OPERATORS OF HIGH PROFILE VEHICLES WILL NEED TO EXERCISE EXTRA CAUTION AS DRIVING MAY BE DIFFICULT AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 22, 8:53 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 853 AM EDT WED APR 22 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-222145- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 853 AM EDT WED APR 22 2009 ...INCREASED FIRE DANGER ACROSS CENTRAL NORTH CAROLINA TODAY... BLUSTERY WEST WINDS... SUSTAINED AT SPEEDS NEAR 20 MPH... WILL GUST AS HIGH AS 35 MPH TODAY. IN ADDITION... RELATIVE HUMIDITIES WILL PLUMMET TO BETWEEN 20 AND 28 PERCENT. WITH THESE DRY AND BREEZY CONDITIONS... FINE FUELS SUCH AS GRASSES... PINE NEEDLES... AND TWIGS WILL QUICKLY DRY OUT... PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA TODAY. RESIDENTS OF CENTRAL NORTH CAROLINA ARE URGED TO USE EXTRA CAUTION WHEN HANDLING ANY POTENTIAL IGNITION SOURCE... INCLUDING MATCHES AND CIGARETTES. IMPROPERLY DISCARDED SMOKING MATERIALS ARE A MAJOR CAUSE OF WILDFIRES. ANY DRY GRASSES AND TREE LITTER THAT IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD. GIH
Nearby
Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.